Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS Raleigh, NC

June 27, 2002Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 27, 2002, 6:01 PM EDT for Randolph County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2002, 6:01 PM EDT (22:01 UTC)
Expired
Jun 27, 2002, 7:00 PM EDT
In force
59 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 272201
SVRRAH
NCC151-272300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF RANDLEMAN...MOVING EAST AT  
20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  RANDLEMAN... ASHEBORO... LIBERTY... FLINT HILL... AND RAMSEUR

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:50 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 27, 1:50 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT THU JUN 27 2002

TONIGHT: SHOWERS HAVENT BEEN AS PLENTIFUL AS EXPECTED AS THE
CONVECTIVE TEMP HAS BEEN TOUGH TO REACH THIS AFTERNOON. DEPENDING ON
COVERAGE AT ISSUANCE TIME... WILL PLAN ON LOW CHANCE POPS EARLY.
OTHERWISE WITH THE PW COMING DOWN... LOW-MID LEVEL WINDS BECOMING
MORE WESTERLY... AND THE LACK OF A TRIGGER... DONT EXPECT MORE THAN
ISOLATED ACTIVITY OVERNIGHT. LOWS MOSTLY IN THE LOWER 70S LOOK GOOD.

FRI/FRI NGT: LITTLE FORCING FOR PRECIP IS EVIDENT... WITH THE BULK
OF THE VORT ENERGY HEADING WELL TO OUR NORTH OR GETTING SHEARED OUT
AT IT TRIES TO SPREAD NORTHEAST FROM THE LOWER MISS VALLEY. PREFER
THE ETAS DEPICTION OF HIGHER QPF IN THE SOUTHEAST IN ASSOCIATION
WITH H8 JETTING... ALTHOUGH DONT EXPECT MORE THAN SCATTERED
COVERAGE ANYWHERE AND WILL CONTINUE CHANCE AFTERNOON POPS... LOWEST
IN THE NW. WILL TREND RISK INTO THE EARLY EVENING IN JUST THE
SOUTHEAST CWA. EXPECT WINDS TO TURN WESTERLY OVER THE NW CWA AS THE
FRONT EASES SE LATE FRI. HIGHS 85 TO 90.

SAT: ETA REMAINS DRIER WHILE THE AVN STICKS WITH A WET SCENARIO...
KEYING OFF AN UPPER LOW & VORT MAX IT TAKES ACROSS NRN AL INTO THE
GSP CWA SAT. STILL SOME UNCERTAINTY WITH THIS HANDLING GIVEN THE
BAGGY FLOW... BUT WITH AGREEMENT AMONG THE ETA/AVN/CANADIAN ON THE
SHEAR AXIS HANGING UP OVER SRN NC. THUS WILL KEEP IN THE CHANCE OF
SHOWERS/PSBL STORM OVER THE SOUTHERN CWA. WILL LIKELY RETAIN A
SLIGHT CHANCE POP FOR A SHOWER ACROSS THE NE CWA GIVEN THE PROXIMITY
OF THE DYING FRONTAL BOUNDARY AND SOME INSTABILITY OVER THE COASTAL
PLAIN... ALTHOUGH A DEVELOPING MID LEVEL SUBSIDENCE INVERSION SHOULD
KEEP COVERAGE VERY LIMITED. AGAIN EXPECT HIGHS MOSTLY 85 TO 90.

SUN: LOW CONFIDENCE CONTINUES WITH THE AVN CLOSING OFF AN UPPER LOW
OVER NC SAT NIGHT... IN AGREEMENT WITH THE 00Z CANADIAN BUT IN
CONTRAST TO THE ETA TREND. HOWEVER THE 12Z CANADIAN CAME IN DRY...
WHILE THE ETA EXTENSION NOW SHOWS PRECIP SAT NIGHT/SUN. PREFER THE
CONSERVATIVE ROUTE OF ENHANCED CLOUDS WITH NO POP SUNDAY.

MON-THU: LITTLE CHANGE TO CURRENT FORECAST... WITH DOMINANCE BY
BERMUDA HIGH EXPECTED. WEAK FORCING FEATURES ALOFT REMAIN SPURIOUS
AND DIFFICULT TO TRACK... SO WILL STICK WITH DRY/WARM FORECAST FOR
NOW.

.RAH...NONE.

HARTFIELD

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.